Thunderstorm Wind, Alachua
- When
- August 17, 5:15 PM EST
- Where
- Alachua County, Gainesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.650, -82.317
Trees and powerlines down near Newman Lake
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Trees and powerlines down near Newman Lake
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 220 PM EDT TUE AUG 17 2004 ...TYPICAL AUGUST WEATHER TO CONTINUE THIS WEEK... .SHORT TERM...TONIGHT THROUGH THURSDAY...BERMUDA SURFACE HI PRES RIDGE AXIS TO REMAIN ALIGNED ACROSS FORECAST AREA...WHILE 500H RIDGE IS ALIGNED JUST SOUTH OF THE REGION AND WILL ALLOW WEAK WESTERLIES TO PUSH AFTERNOON SEA BREEZE CONVECTION BACK TOWARD THE COAST. 12Z MODEL SUITE DOES ALLOW FOR SOME SLIGHTLY DRIER AIR TO PUSH INTO THE FORECAST AREA WED/THU...BUT MODELS KEEP MOST OF IT ACRS SE GA...SO WHILE CLIMO POPS CLOSE TO 40-50% ACRS NE FL WILL CONTINUE...AREAS N OF I-10 WILL DROP DOWN INTO THE 20-30% RANGE. TEMPS WILL CLIMB A LITTLE EACH DAY WITH THU AFTN SEEING A RETURN TO SOME MID 90S ACRS INLD SE GA. .LONG TERM...FRIDAY THROUGH TUESDAY...NO MAJOR CHANGES EXPECTED. 12Z GFS IS TRYING TO BRING A SLUG OF MOISTURE/DECAYING FRONT INTO THE FORECAST AREA FOR FRI/SAT TIME FRAME...ALTHOUGH 12Z ETA HOLDS THE 500H RIDGE A LITTLE LONGER AND KEEP THE MOISTURE A LITTLE FURTHER WEST. WILL WAIT TILL MODELS GET A BETTER HANDLE ON THIS BEFORE CRANKING UP ANY LIKELY POPS...OTHERWISE EXPECT CLIMO 40-50% POPS THROUGH THE PERIOD. && .MARINE...NO HEADLINES. WINDS 10 KNOTS OR LESS...AND SEAS 3 FEET OR LESS THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 91 70 94 / 20 30 20 30 SSI 74 87 74 89 / 30 30 10 30 JAX 71 89 71 91 / 30 40 20 30 SGJ 73 86 74 87 / 30 40 20 30 GNV 70 89 70 92 / 30 50 20 40 OCF 71 90 71 92 / 30 50 20 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && HESS/TRABERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EDT TUE AUG 17 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000- ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL- BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA- COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL- GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA- JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL- SUWANNEE FL-UNION FL-WARE GA-WAYNE GA- 1100 AM EDT TUE AUG 17 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS...MAINLY ALONG THE ATLANTIC AND GULF COAST SEABREEZES. WIND GUSTS UP TO 40 MPH ARE POSSIBLE IN THE STRONGER STORMS...ALONG WITH DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL. STORMS WILL MOVE SLOWLY INLAND WITH THE SEABREEZES... ALTHOUGH STRONGER STORMS WILL MOVE BACK TO THE EAST AT 10 MPH DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL/HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 516 PM EDT TUE AUG 17 2004 GAZ150-151-172200- PIERCE GA-WARE GA- 516 PM EDT TUE AUG 17 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE AND SOUTHERN PIERCE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF BLACKSHEAR TO 2 MILES SOUTHEAST OF SUNNYSIDE...OR ALONG A LINE EXTENDING FROM 3 MILES EAST OF BLACKSHEAR TO 3 MILES EAST OF WAYCROSS...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYCROSS...SUNNYSIDE AND BLACKSHEAR THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 523 PM EDT TUE AUG 17 2004 GAZ133-135-172215- APPLING GA-JEFF DAVIS GA- 523 PM EDT TUE AUG 17 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY AND NORTHERN APPLING COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM EDT... AT 523 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF HAZLEHURST TO 7 MILES SOUTH OF HAZLEHURST... MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HAZLEHURST...GRAHAM AND PINE GROVE THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 532 PM EDT TUE AUG 17 2004 GAZ152-172215- BRANTLEY GA- 532 PM EDT TUE AUG 17 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN BRANTLEY COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM EDT... AT 532 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES WEST OF HOBOKEN...OR ABOUT 6 MILES EAST OF WAYCROSS...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOBOKEN THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 PM EDT TUE AUG 17 20041 0G4Z132-134-172230- BACON ABCCFNEE GA- 545 PM EDT TUE ADG 1U 004 ...A SIGNIFICANTNWFACHNR ALERT HAS BEEN ISSUED FOR COFFEE AND WESTERN BACON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM EDT... AT 545 PM EDT NAMIENTLNWEATHER SERVICE DOPPLER RODPREI DICATED A STRONG THUNDEGSTOUMDCENTERED OVER WEST GREEN.T.GREANOUT 10 MILES EAST OF BROXTON...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...NICHOLLS AND ALMA THROUGH 6H0OGP EDT. HAIL UP TO ONEACON OIECCFNE DIAMETER...EXCESSIVE SLIUE-O-GROUND LIGHTNING AND GUGTA DIGDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LIWGLOI G AREAS. REPORER REAOEEI DTHE NEAREST LAW ENFORCEMENF RGENCY OR YOUR COUNTY EMERYECE EANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 606 PM EDT TUE AUG 17 2004 FLZ036-172245- ALACHUA FL- 606 PM EDT TUE AUG 17 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT... AT 606 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NEWNANS LAKE...OR ABOUT 5 MILES EAST OF GAINESVILLE...MOVING SLOWLY EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWNANS LAKE...GROVE PARK AND ORANGE HEIGHTS THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 614 PM EDT TUE AUG 17 2004 GAZ164-172300- CHARLTON GA- 614 PM EDT TUE AUG 17 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CHARLTON COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 700 PM EDT... AT 614 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF RACE POND...OR ABOUT 7 MILES SOUTH OF HOBOKEN...MOVING SOUTHEAST NEAR 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND AND WINOKUR THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413085.